Texas, 2015

Drought in Texas, March 1 to 24, 2015

March 1 to 24, 2015 · NWS EWX · 2 events in 2 counties and zones

Well above normal rainfall during March moved De Witt and Val Verde Counties out of Severe Drought category (Stage D2). De Witt received around three times their normal precipitation and Val Verde had 150% of normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Well above normal rainfall during March moved De Witt and Val Verde Counties out of Severe Drought category (Stage D2). De Witt received around three times their normal precipitation and Val Verde had 150% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 28, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 28, 10:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1057 PM CST SAT FEB 28 2015

.AVIATION DISCUSSION...FOR 06Z TAF PACKAGE...
FORECAST HAS NOT CHANGED MUCH SINCE THE 00Z TAF PACKAGE...STILL
THINKING IFR AND EVENTUALLY LIFR CIGS AND FG ARE LIKELY FOR ALL
TERMINALS GIVEN THE HIGH AMOUNTS OF LOW LEVEL MOISTURE IN THE
ATMOSPHERE OVERNIGHT TONIGHT. MARGINAL IMPROVEMENT MAY OCCUR IN
THE MID MORNING BUT OTHERWISE VERY POOR AVIATION CONDITIONS WILL
PERSIST THROUGH THE NEXT 8-12 HOURS.

TB3

&&

.PREV DISCUSSION... /ISSUED 936 PM CST SAT FEB 28 2015/

UPDATE...
RAN ANOTHER UPDATE TO INCREASE POPS BASED ON INCREASING RADAR
TRENDS. THERE ARE A STILL A FEW SPOTS STILL AT 32 DEGREES THIS
EVENING...BUT CALLS TO LOCAL OFFICIALS REPORT NO ROAD PROBLEMS.

HAMPSHIRE

PREV DISCUSSION... /ISSUED 603 PM CST SAT FEB 28 2015/

UPDATE...
WEAK WARM AIR/MOISTURE ADVECTION WILL LEAD TO AREAS OF FOG ACROSS
MUCH OF THE AREA TONIGHT. ADDED THE MENTION OF THE FOG TO THE
FORECAST. ALSO RAN AN HOURLY GRID UPDATE TO ACCOUNT FOR CURRENT
TRENDS WITH TEMPERATURES. MOST HIGH-RES GUIDANCE SHOWS A STEADY OR
SLIGHTLY RISING TEMPERATURE TONIGHT WITH THE WEAK WARM AIR
ADVECTION IN PLACE.

HAMPSHIRE

PREV DISCUSSION... /ISSUED 537 PM CST SAT FEB 28 2015/

AVIATION DISCUSSION...FOR 00Z TAF PACKAGE...
VERY POOR AVIATION OUTLOOK FOR THE NEXT 24 HOURS. THE ENTIRE
REGION IS SOCKED IN WITH IFR CIGS WITH THE EXCEPTION OF KDRT
SITTING AT LOW END MVFR. ON TOP OF THAT MVFR BR OR WORSE IS BEING
OBSERVED ACROSS MUCH OF THE REGION. FORECAST SOUNDINGS AND GUIDANCE
INDICATES THAT CONDITIONS WILL ONLY WORSEN THROUGHOUT THE NEXT 12
HOURS. EXPECTING LIFR VIS/CIG CONDITIONS TO OCCUR IN THE NEXT FEW
HOURS AT KAUS AND TOWARDS MORNING FOR KSAT/KSSF/KDRT. SOME MINOR
IMPROVEMENT MAY OCCUR DURING THE MORNING HOURS BUT IT LIKELY WONT
BE IN THE NEXT 30+ HOURS BEFORE IMPROVEMENT ABOVE IFR CONDITIONS
RETURNS.

TB3

PREV DISCUSSION... /ISSUED 255 PM CST SAT FEB 28 2015/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED AN EAST WEST ORIENTED
TROUGH OVER THE NORTHWEST STATES WITH NEARLY ZONAL FLOW ACROSS THE
SOUTHERN HALF OF THE COUNTRY. IN THE LOW LEVELS...ISENTROPIC FLOW
FROM THE SOUTH WAS MOVING OVER A COLD SURFACE LAYER WITH WIDESPREAD
DRIZZLE. MOIST AIR WAS TRAPPED BELOW AN 800MB-700MB INVERSION.
DURING THIS PERIOD THE TROUGH IN THE WEST WILL SWING DOWN ALONG
THE WEST COAST AND THIS WILL TURN THE FLOW OVER TEXAS TO THE
SOUTHWEST. ISENTROPIC UPGLIDE WILL CONTINUE OVER THE EASTERN HALF
OF THE AREA WITH DRIZZLE OR LIGHT RAIN POSSIBLE THROUGH THE
PERIOD. TEMPERATURES WILL WARM THROUGH THE PERIOD.

LONG TERM (MONDAY THROUGH SATURDAY)...
THE UPPER TROUGH IN THE WEST WILL SLOWLY DROP DOWN ALONG THE WEST
COAST THROUGH THE MIDDLE OF THE WEEK. ISENTROPIC LIFT WILL
CONTINUE TO PRODUCE CHANCES FOR LIGHT RAIN MONDAY AND TUESDAY.
WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE AREA AND THIS WILL
BRING A CHANCE FOR THUNDERSTORMS. BEHIND THE FRONT COLD AIR WILL
SETTLE MOVE IN AND WE WILL HAVE ANOTHER CHANCE FOR WINTER WEATHER
WEDNESDAY NIGHT AND THURSDAY MORNING. THIS WILL BE OVER THE
NORTHEASTERN COUNTIES. HIGH PRESSURE WILL MOVE IN FOR THE END OF
THE WEEK BRINGING DRY WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              35  53  45  57  54 /  60  20  40  30  30
AUSTIN BERGSTROM INTL AIRPORT  35  53  44  58  54 /  70  20  40  30  30
NEW BRAUNFELS MUNI AIRPORT     36  57  48  61  54 /  60  20  30  30  30
BURNET MUNI AIRPORT            32  50  41  53  53 /  40  20  40  30  40
DEL RIO INTL AIRPORT           42  62  50  66  55 /  20  10  20  20  20
GEORGETOWN MUNI AIRPORT        34  51  42  55  54 /  50  20  50  30  30
HONDO MUNI AIRPORT             40  60  50  64  53 /  30  20  20  30  30
SAN MARCOS MUNI AIRPORT        35  55  47  59  54 /  60  20  30  30  30
LA GRANGE - FAYETTE REGIONAL   42  59  51  62  61 /  70  30  30  40  20
SAN ANTONIO INTL AIRPORT       37  58  50  62  56 /  40  20  20  30  30
STINSON MUNI AIRPORT           38  59  51  63  56 /  40  20  20  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...03
SYNOPTIC/GRIDS...29
PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Feb 28, 2:10 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
210 PM CST SAT FEB 28 2015

TXZ171>173-183>194-202>209-217>225-228-012015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
210 PM CST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY LIGHT FREEZING RAIN AND FREEZING DRIZZLE IS POSSIBLE THIS
AFTERNOON ALONG AND NORTH OF A MARBLE FALLS TO KERRVILLE LINE.
PATCHY...VERY LIGHT ACCUMULATIONS OF ICE ON BRIDGES AND
OVERPASSES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING ACROSS THE HILL COUNTRY AND CENTRAL
TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 28, 6:09 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CST SAT FEB 28 2015

TXZ171-172-186-188-010400-
LLANO-BURNET-KERR-GILLESPIE-
INCLUDING THE CITIES OF...LLANO...BURNET...KERRVILLE...
FREDERICKSBURG
609 PM CST SAT FEB 28 2015

.LOW LYING AREAS COULD SEE LIGHT ICE ACCUMULATIONS THIS EVENING...

LOCATIONS IN LOW LYING AREAS MAY SEE SOME VERY LIGHT ICE
ACCUMULATIONS THIS EVENING DUE TO FREEZING FOG AND FREEZING
DRIZZLE FOR LLANO...BURNET...KERR...AND GILLESPIE COUNTIES. WHILE
MOST LOCATIONS ARE REPORTING TEMPERATURES JUST ABOVE
FREEZING...SOME OBSERVATIONS IN LOW LYING AREAS...SPECIFICALLY
NEAR THE RIVER CHANNELS...ARE STILL BELOW FREEZING AND MAY
SEE A LIGHT ICE GLAZING.

NO MAJOR TRAVEL HAZARDS ARE EXPECTED BUT LOW WATER CROSSINGS MAY BE
SLICK IN THESE COLDER LOCATIONS AND COULD PRESENT SOME SLIPPERY
ISSUES FOR VEHICLES.

TB3
Special weather statement, Feb 28, 9:49 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 PM CST SAT FEB 28 2015

TXZ171-172-186-188-011200-
LLANO-BURNET-KERR-GILLESPIE-
INCLUDING THE CITIES OF...LLANO...BURNET...KERRVILLE...
FREDERICKSBURG
949 PM CST SAT FEB 28 2015

...LOW LYING AREAS COULD SEE LIGHT ICE ACCUMULATIONS OVERNIGHT...

LOCATIONS IN LOW LYING AREAS MAY SEE SOME VERY LIGHT ICE
ACCUMULATIONS OVERNIGHT DUE TO FREEZING FOG AND FREEZING
DRIZZLE FOR LLANO...BURNET...KERR...AND GILLESPIE COUNTIES. WHILE
MOST LOCATIONS ARE REPORTING TEMPERATURES JUST ABOVE
FREEZING...SOME OBSERVATIONS IN LOW LYING AREAS...SPECIFICALLY
NEAR THE RIVER CHANNELS...ARE STILL BELOW FREEZING AND MAY
SEE A LIGHT ICE GLAZING. TEMPERATURES WILL LIKELY HOVER VERY NEAR
FREEZING OVERNIGHT SO SOME BRIEF PERIODS OF ICE ACCUMULATION MAY
OCCUR.

NO MAJOR TRAVEL HAZARDS ARE EXPECTED BUT LOW WATER CROSSINGS AND
OTHER LOCALIZED AREAS MAY BE SLICK AND COULD PRESENT SOME
SLIPPERY ISSUES FOR VEHICLES.

TB3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, De Witt

When
March 1, 12:00 AM CST to March 10, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

De Witt County received around three times their normal precipitation in March with enough early in the month to move them out of Severe Drought category (Stage D2).

Drought, Val Verde

When
March 1, 12:00 AM CST to March 24, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Val Verde County had 150% of normal rainfall during March and they moved out of Severe Drought category (Stage D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566616, 566617.